Wyoming, 2022Winter Storm in Wyoming, May 29 to 31, 2022
May 29 to 31, 2022 · NWS RIW · 5 events in 5 counties and zones
A slow moving low pressure system brought a deep fetch of moisture into portions of northern and central Wyoming. In the favored easterly upslope areas, heavy snow fell in the mountains and heavy rain fell in the lower elevations.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving low pressure system brought a deep fetch of moisture into portions of northern and central Wyoming. In the favored easterly upslope areas, heavy snow fell in the mountains and heavy rain fell in the lower elevations. The heaviest snow and rain fell in Park County. Up to 3 feet of new snow fell in the Absaroka Range with 37 inches at the Marquette SNOTEL site.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 29, 1:41 PM MST, 1 hour 19 minutes earlier.
Area forecast discussion, May 29, 1:41 PM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
241 PM MDT Sun May 29 2022
.SHORT TERM...(This Afternoon through Monday Night)
Issued at 241 PM MDT Sun May 29 2022
Morning sunshine allowed for enough solar heating to aid convective
development over the mountains of central Wyoming shortly before 12
noon Sunday. Multiple circulations, one over northern Utah and
another in eastern Idaho, have spawned multiple bands of showers and
cloud cover to pinwheel across the forecast area this afternoon.
The nose of a weak jet streak along with diffluent flow aloft are
further assisting in generating scattered showers and storms over
much of the region. Mid-level winds are not favorable for gusty
outflow wind, so the primary hazard will be small hail.
Convection will at least decrease in intensity with the loss of
daytime heating this evening.
As Sunday evening wears on, a mid-level low begins to organize over
central/northern Wyoming. Wrap-around moisture and dynamic lift
associated with this circulation favors precipitation across the
north half of the state later tonight through Monday morning.
Colder air moves into the western valleys and basins around
06Z/Monday with 700mb temperatures pointing to a changeover to all
snow during the early morning hours Monday. Valley accumulations
will generally be an inch or less, mainly on grassy surfaces. The
western mountains could see about 4 to 8 inches of snow by sunrise
Monday. To the east of the Continental Divide, snow levels keep
accumulating snow above the 7500-8000 foot elevation. However,
northeasterly 700mb winds and enhanced dynamics will favor heavier
snowfall as the orographics drive snowfall on the north and east
facing slopes of the Bighorn and Absaroka ranges, especially after
midnight Monday. Lower elevations of the north are looking at
overnight rainfall of one-third to two-thirds of an inch on
average. While snow will begin to fall in the Wind River Range,
favorable orographics hold-off until after 12Z/Monday.
Monday morning finds the mid- and upper-level lows beginning to
redevelop and deepen to the east of the forecast area. This allows
for stronger 700mb winds to aid orographics and drives the upslope
south into central Wyoming. Valley rain and higher elevation snow
increases through the day across central Wyoming, while western
areas see a noticeable decrease in intensity and even coverage by
late afternoon. Snow accumulation across the western valleys will be
negligible by 9 AM Monday. Gusty northerly surface wind of 20 to
30 mph with gusts around 40 mph will combine with the rain and
temperatures 20F-25F below normal to create a blustery day across
northern Wyoming. Wind speeds in central Wyoming will be a tad
lower, but brisk nonetheless. Upslope precipitation should
intensify in the central basins between 1 PM and 5 PM Monday
leading to widespread steady rain.
The rain lingers through the overnight hours across the central
basins, although intensity will decrease after midnight Tuesday.
Drier air does begin to work into the far north late in the night
allowing for precipitation to begin to slow down prior to sunrise
Tuesday. A secondary circulation moves into the base of the broad
trough over the Intermountain West Monday night. This leads to an
area of deformation developing over southwest Wyoming,
increasing the chance of precipitation after midnight Tuesday.
However, the best lift remains across the upslope favored
locations from Lander to Casper through the overnight hours. The
gusty northerly wind gradually diminishes as the pressure gradient
relaxes in response to the mid- and upper-level circulations
pulling away from the state.
.LONG TERM...(Tuesday through Sunday)
Issued at 241 PM MDT Sun May 29 2022
The upper level low will be over northern Nevada, with rain and
mountain snow continuing across the area on Tuesday. It will still
be unseasonably cool as well. There will be isolated afternoon
thunderstorms possible. This low slowly moves eastward and opens
into a minor trough by Wednesday. The GFS is still quicker on
moving the trough out of the area, with the European a bit slower
and keeping the QPF higher across the state through the day.
Wednesday will see slightly warmer temperatures as skies clear a
bit with the exit of the trough. They will still be below normal.
Thursday and Friday finds a ridge across the area for a drier
pattern over much of the south. However, it will be a dirty ridge
Friday into Saturday with shortwaves sliding across the north and
kicking off some showers and possible thunderstorms. The good
news is that the temperatures will see an increase to more normal
values. There are some early indications for low humidity and
warmer temperatures on Friday, so there could be areas of elevated
fire weather conditions. Winds will be stronger on Friday and
Saturday afternoons as well, which could enhance conditions. That
is something we will monitor. Models keep the ridge moving
eastward Saturday into Sunday, bringing better chances of
widespread precipitation and switching the flow back to the
southwest. Temperatures will stay on the warmer side, though not
too warm.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday)
Issued at 1154 AM MDT Sun May 29 2022
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Closed low to our west will slowly track overhead tonight.
Convection to become more widespread this afternoon as shortwave
energy pinwheels across the region ahead of this low. Occasional
MVFR anticipated through 02Z/Monday with the stronger
showers/storms. KJAC to see MVFR continue overnight with rain
changing to snow around 06Z/Monday. Conditions improve at other
terminals until MVFR ceilings develop at KBPI and KPNA between
08Z-12Z/Monday. Mountain tops frequently obscured.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Convection firing off the central mountains late this morning as
shortwave energy pinwheels across the region ahead of an approaching
upper low. Convection prevails into the evening with occasional MVFR
with the stronger showers/storms. A mid-level low takes shape over
northern Wyoming tonight with wrap-around moisture leading to
IFR/MVFR conditions at KCOD and KWRL by early Monday. KRIW and KLND
may not see better upslope and deteriorating conditions until late
Monday morning. KCPR forecast is a challenge with the possibility of
lowering ceilings a few hours earlier than KRIW/KLND. Mountain tops
frequently obscured through 03Z/Monday, then mountain tops
obscured.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC
for the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued AT 241 PM MDT Sun May 29 2022
Conditions turn wet Sunday night and remain that way through at
least Monday evening. Initially, the best chance for rain and
mountain snow will be across the northern-third of the state. By
midday Monday, steady rain and mountain snow (particularly above
8000 ft MSL) will have spread to most areas with the exception of
the southwest portion of the state. Rain lingers across central
Wyoming and eventually spreads back into southwest Wyoming Tuesday.
Temperatures both days will be around 20-25F below seasonal
normals, particularly east of the Continental Divide. Gusty
north-northwest wind develops Monday across Johnson County and
much of the Bighorn Basin. Surface wind speeds of 20 to 30 mph
with gusts around 40 mph occur during the day. Smoke dispersal
will be good to very good Monday across Sweetwater County and
neighboring areas. Despite low mixing heights, the gusty northerly
wind aids smoke dispersal across the northern basins Monday. Good
smoke dispersal will be the general rule for Tuesday afternoon.
Wednesday begins a steady warming and drying trend for the rest
of the week as a ridge of high pressure nudges into the region
from the west.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM this evening to noon MDT Tuesday
for WYZ002-008-009.
Winter Storm Warning from 9 PM this evening to noon MDT Tuesday
for WYZ015.
Winter Weather Advisory from 6 PM this evening to 3 PM MDT
Monday for WYZ001-012.
&&
SHORT TERM...CNJ
LONG TERM...Swanson
AVIATION...CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, May 29, 7:42 AM MST, 7 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
842 AM MDT Sun May 29 2022
WYZ001>020-022>030-301300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
842 AM MDT Sun May 29 2022
...Winter Storm Warnings for Portions of the Northern and Central
Mountains Tonight through Tuesday Morning...
...Winter Weather Advisories for Yellowstone National Park and the
Teton and Gros Ventre Ranges Tonight into Monday Afternoon...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
Rain showers and isolated thunderstorms spread northeast across
the region through the day. A few thunderstorms along and east of
a line from Rock Springs to Casper could produce gusty outflow
wind and small hail.
The onset of nightfall and the arrival of colder air will lead to
heavy mountain snow tonight, especially after midnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Monday and Tuesday...A storm system impacts the area with valley
rain, mountain snow, and a few thunderstorms. Heavy mountain snow
continues into Tuesday morning, particularly over the northern
mountains and east slope of the Wind River Range.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions.
In the hours before
Special weather statement, May 29, 1:58 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
258 PM MDT Sun May 29 2022
WYZ013-023-301300-
Jackson Hole-Star Valley-
Including the cities of Jackson, Afton, Alpine,
Star Valley Ranch, and Thayne
258 PM MDT Sun May 29 2022
...Light Snow Sunday Night...
This is a special weather statement from the National Weather
Service office in Riverton.
* WHAT...Light snow with accumulations generally less than an
inch on grassy surfaces.
* WHERE...Jackson and Star Valleys.
* WHEN...Sunday night, mainly after midnight, into early Monday
morning.
WYZ024-301300-
Salt River and Wyoming Ranges-
258 PM MDT Sun May 29 2022
...Accumulating Snow through Sunday Night...
This is a special weather statement from the National Weather
Service office in Riverton.
* WHAT...Snow with accumulations of 3 to 5 inches, mainly above
8000 feet.
* WHERE...Salt River and Wyoming Mountain Ranges.
* WHEN...Through early Monday morning.
* ADDITIONAL DETAILS...Salt River Pass may be slick for the Monday
morning commute.
WYZ025-301300-
Upper Green River Basin Foothills-
Including the city of Pinedale
258 PM MDT Sun May 29 2022
...Light Snow Sunday night...
This is a special weather statement from the National Weather
Service office in Riverton.
* WHAT...Light snow with accumulations generally less than an inch
on grassy surfaces. Rim Divide could see 1 to 2 inches of
snowfall.
* WHERE...Upper Green River Basin.
* WHEN...Sunday night, mainly after midnight, into early Monday
morning.
Winter Storm, Bighorn Mountains Southeast
- When
- May 29, 3:00 PM MST to May 31, 11:00 AM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Favorable upslope easterly flow brought heavy snow to the southeastern Bighorn Range, especially above 8000 feet. The highest amounts reported was 33 inches at the Cloud Peak Reservoir SNOTEL site.
Winter Storm, Yellowstone National Park
- When
- May 29, 3:00 PM MST to May 31, 2:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Heavy snow fell at the Parker Peak SNOTEL site where 24 inches of new snow was measured.
Winter Storm, Bighorn Mountains West
- When
- May 29, 4:00 PM MST to May 31, 11:00 AM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
Heavy snow fell in northern portions of the Bighorn Mountains. The highest amount recorded was 25 inches the Bone Springs SNOTEL site. Amounts dropped further southward and in the lower elevations.
Winter Storm, Absaroka Mountains
- When
- May 29, 4:00 PM MST to May 31, 9:00 AM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Favorable easterly upslope flow brought very heavy snow to the Absarokas. There were numerous reports of over 18 inches of snow with a maximum of 37 inches at the Marquette SNOTEL site.
Winter Storm, Wind River Mountains East
- When
- May 30, 10:00 AM MST to May 31, 11:00 AM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Wind River Range, mainly above 8000 feet. The highest amount was at the Hobbs Park SNOTEL site where 24 inches of new snow fell. Measured amounts elsewhere were 14 inches or less.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Sneakerwave in California, May 29, 20222 deaths · 2 injured · 2 events
- Tornadoes and Hail in Minnesota, May 29 to 30, 2022$255,000 · EF1 · 91 events
- Avalanche in Colorado, May 29, 20221 death · 2 injured · 1 event
- Tornadoes and Hail in South Dakota, May 29 to 30, 2022$324,000 · EF1 · 43 events
- Hail in Minnesota, May 29, 2022$494,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Iowa, May 29, 2022$135,000 · 1.5 in hail · 3 events
- Tornado and Hail in Nebraska, May 29 to 30, 2022EF1 · 6 events
- Hail and Damaging Winds in Nebraska, May 29 to 30, 2022$1,000 · 6 in hail · 21 events
- Hail and Damaging Wind in Minnesota, May 29, 20221.75 in hail · 15 events
- Damaging Winds in Nebraska, May 29, 20221 injured · 61 kt wind · 4 events
- Flash Flooding and Flood in Florida, May 29, 2022$2,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Dakota, May 29 to 30, 20221 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029356, 1029360, 1029355, 1029357, 1029359.